Alert archive / Kansas / Tornado Warnings in 1997

Tornado Warning 18, NWS Wichita, KS

May 25, 1997Cowley County, Kansas

NWS Wichita, KS issued this tornado warning at May 25, 1997, 9:11 PM CDT for Cowley County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1997, 9:11 PM CDT (02:11 UTC)
Expired
May 25, 1997, 10:10 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:35 PM CDTThunderstorm Wind 56Arkansas City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:30 PM CDTTornado WatchSPC7 hr
May 25, 8:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 260211 RRA
TORICT
KSC035-260310-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT SUN MAY 25 1997

* TORNADO WARNING FOR
  COWLEY COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 1010 PM CDT
 
* SOME TOWNS AFFECTED
    GEUDA SPRINGS
    RAINBOW BEND
    JUST NORTH OF ARKANSAS CITY
    HACKNEY

* AT 910 PM CDT A TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND 5
  MILES NORTHWEST OF GEUDA SPRINGS OR 25 MILES SOUTH OF WICHITA
  MOVING EAST AT 10 MPH.

THIS IS A VERY DANGEROUS STORM.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR A
STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.

MARIEN
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 2:49 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, May 25, 2:49 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT SUN MAY 25 1997

...NUMEROUS PROBLEMS ARE FACING THIS FORECAST PERIOD...

TO START THINGS OFF...THE MODELS DIFFER GREATLY IN THE AMOUNT OF
MOISTURE AND PRECIPITATION THAT IS TO AFFECT THE CWA.  THE NGM
MODEL IS THE DRIER OF THE TWO AND THE ETA IS EXTREMELY WET.  THIS
FOLLOWS THE GENERAL BIAS OF THE TWO MODELS.  HOWEVER...I FEEL THAT
THE NGM IS SLIGHTLY TOO DRY...WHILE THE ETA MODEL IS WAY TOO
WET...SO I WILL GENERALLY FOLLOW A MIXTURE OF THE TWO WHEN DEALING
WITH PRECIPITATION.  BOTH MODELS DID HANDLE THE TEMPERATURES
SIMILARLY...SO I WILL NOT VARY TO MUCH FROM THE FWC MODELS.

THIS EVENING LOOKS RATHER ROUGH AS THE INSTABILITY OF THE
ATMOSPHERE IS ON THE VERGE OF GOING OFF THE SCALE.  THE SURFACE LOW
SEEMS TO HANG IN SOUTHWEST KANSAS THROUGH F36 AND THEN MOVE INTO THE
TUL VICINITY BY F48.  THIS MOVEMENT OF THE LOW WILL BRING THUNDER TO
THE CWA THIS EVENING AT ALL SECTIONS.  BUT FOR OVERNIGHT...THE WINDS
IN CENTRAL KANSAS LOOK TO SWING AROUND TO THE EAST...WHICH SHOULD
PRODUCE SOME UPSLOPE FLOW AND POSSIBLY FORM A LOW STRATUS DECK AND
DENSE FOG TOWARDS MORNING.  ELSEWHERE OVERNIGHT...THINGS SHOULD CALM
DOWN...AS PARTLY CLOUDY SKIES OCCUR.  ON MEMORIAL DAY...ANOTHER
ROUND OF RAIN AND THUNDERSTORMS WILL PREVAIL.  FOR NOW...IT LOOKS AS
THOUGH THE RAIN WILL BE LIMITED TO THE CENTRAL SECTIONS OF THE
CWA...AS THE FLOW SHOULD BE CYCLONIC IN NATURE AND NOT CONDUCIVE FOR
THUNDER.  IN THE SOUTHERN HALF OF THE CWA...THUNDERSTORMS WILL
GENERALLY BE THE CALL...ALBEIT BETTER IN THE SOUTHEAST SECTIONS.
THE LOW WILL BE DRIFTING TO THE EAST DURING THE DAY...SHIFTING THE
FOCUS FOR CONVECTION EASTWARD AS WELL.  THE LAST TWO PERIODS WILL
GENERALLY BE CLOUDY WITH AN APPROACHING SHORTWAVE AT H5.  THE
SHORTWAVE WILL COMBINE WITH GOOD MOISTURE AND GENERATE A CONTINUED
CHANCE FOR RAIN MONDAY NIGHT AND TUESDAY ACROSS THE CWA.  ENOUGH
LIFT MAY BE PRESENT IN THE SOUTHERN HALF TO PRODUCE A CLAP OR TWO OF
THUNDER.

WE WILL HAVE TO KEEP AN EYE ON SOUTHEAST KANSAS FOR THE POSSIBLE
ISSUANCE OF A FLASH FLOOD WATCH ON MONDAY NIGHT AND TUESDAY.  IF THE
QPF VALUES VERIFY...THE SECOND ROUND OF PRECIPITATION COULD POSE
PROBLEMS WITH THE LOCAL RIVERS.

CHANCE

RSL   057/075 048/068     01865
SLN   059/075 050/070     01865
ICT   062/082 056/073 053 01843
HUT   060/079 053/071     01843
CNU   063/085 057/075     01865

In the hours before

Special weather statement, May 25, 4:18 PM CDT, 4 hours 53 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-252145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN MAY 25 1997

THE NATIONAL WEATHER SERVICE IBN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

CHANCE
Special weather statement, May 25, 4:19 PM CDT, 4 hours 52 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-252145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN MAY 25 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

CHANCE
Special weather statement, May 25, 8:03 PM CDT, 1 hour 8 minutes before
KSZ032-033-047-048-050-067-082-091-260200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SUN MAY 25 1997

...SEVERE THUNDERSTORM WATCH 319 WILL EXPIRE AT 830 PM FOR
PORTIONS OF SOUTH CENTRAL AND CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH 319 WILL EXPIRE FOR THE FOLLOWING
COUNTIES...RUSSELL...BARTON...LINCOLN...ELLSWORTH...RICE
RENO...KINGMAN...AND HARPER. THE REMAINDER OF TORNADO WATCH 319
HAS BEEN REPLACED BY TORNADO WATCH 320...IN EFFECT UNTIL 2 AM.
SEE THE LATEST KANSAS AREAL OUTLINE FOR COUNTIES INCLUDED IN
TORNADO WATCH 320.

PETERSEN
Special weather statement, May 25, 8:29 PM CDT, 42 minutes before
KSZ032-033-047-048-050-067-082-091-260200-

SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBERS
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT SUN MAY 25 1997

...SEVERE THUNDERSTORM WATCH #319 WILL EXPIRE AT 830 PM FOR
PORTIONS OF SOUTH CENTRAL AND CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH #319 WILL EXPIRE FOR THE FOLLOWING
COUNTIES...RUSSELL...BARTON...LINCOLN...ELLSWORTH...RICE
RENO...KINGMAN...AND HARPER. THE REMAINDER OF TORNADO WATCH #B319
HAS BEEN REPLACED BY TORNADO WATCH #321...IN EFFECT UNTIL 2 AM.
SEE THE LATEST KANSAS AREAL OUTLINE FOR COUNTIES INCLUDED IN
TORNADO WATCH #321.

PETERSEN
Special weather statement, May 25, 8:30 PM CDT, 41 minutes before
KSZ032-033-047-048-050-067-082-091-260200-

SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBERS
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT SUN MAY 25 1997

...SEVERE THUNDERSTORM WATCH 319 WILL EXPIRE AT 830 PM FOR
PORTIONS OF SOUTH CENTRAL AND CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH 319 WILL EXPIRE FOR THE FOLLOWING
COUNTIES...RUSSELL...BARTON...LINCOLN...ELLSWORTH...RICE
RENO...KINGMAN...AND HARPER. THE REMAINDER OF TORNADO WATCH 319
HAS BEEN REPLACED BY TORNADO WATCH 321...IN EFFECT UNTIL 2 AM.
SEE THE LATEST KANSAS AREAL OUTLINE FOR COUNTIES INCLUDED IN
TORNADO WATCH 321.

PETERSEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:02 PM CDTTornado WarningICTKingman63 min
May 25, 7:06 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
May 25, 7:07 PM CDTSevere Thunderstorm WarningICTHarper63 min
May 25, 7:12 PM CDTSevere Thunderstorm WarningICTHarvey63 min
May 25, 7:17 PM CDTTornado WarningICTHarper63 min
May 25, 7:18 PM CDTSevere Thunderstorm WarningICTMarion62 min
May 25, 7:23 PM CDTSevere Thunderstorm WarningICTSaline47 min
May 25, 7:39 PM CDTTornado WarningICTHarvey61 min
May 25, 7:40 PM CDTTornado WarningICTSumner60 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningICTChase, Marion65 min
May 25, 8:34 PM CDTTornado WarningICTButler61 min
May 25, 8:39 PM CDTTornado WarningICTSumner61 min
May 25, 8:42 PM CDTTornado WarningICTHarvey33 min
May 25, 9:30 PM CDTTornado WarningICTButler60 min
May 25, 9:36 PM CDTTornado WarningICTSumner44 min
May 25, 9:40 PM CDTTornado WarningICTGreenwood65 min
May 25, 10:08 PM CDTTornado WarningICTChautauqua, Cowley62 min
May 25, 10:39 PM CDTTornado WarningICTGreenwood, Woodson61 min
May 25, 11:01 PM CDTSevere Thunderstorm WarningICTAllen64 min
May 25, 11:07 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery63 min
May 25, 11:54 PM CDTSevere Thunderstorm WarningICTNeosho51 min
May 26, 6:18 PM CDTSevere Thunderstorm WarningICTChautauqua62 min
May 26, 6:24 PM CDTSevere Thunderstorm WarningICTMontgomery61 min
May 26, 6:25 PM CDTTornado WarningICTChautauqua60 min
May 26, 6:44 PM CDTSevere Thunderstorm WarningICTCowley61 min

Nearby

Tornado Warnings in Kansas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.